Can neurally mediated syncope be a symptom of epilepsy when a cavernous angioma is the cause?
I had my first seizure about ten years ago. I had an eeg and it was abnormal so I was put on AEDs. After two years of being seizure free, I was off the meds and told I would probably never have another (that it had probably been due to stress.) 5 years later, I had another seizure. An Mri was done, and I was told that I have a venous angioma that had bled...the cause of my seizures, but that they dont often bleed, and probably would never again. 2% chance per year. I was back on several different meds, but the side effects were worse than having a seizure, and after being seizure free for 2 years, was back off the meds. A few months ago I had another seizure...scheduled an appt with my Dr, and the day before I had another. Though at least this time I stayed conscious. I had another mri done and another eeg. eeg was normal, but this time they told me that I also have a cavernous angioma. They also said it also looks like it has bled more than once. I was put on keppra. 5 days after starting the keppra, my heart started racing and I was getting very dizzy. It always happened in the morning. One morning about 2 weeks later it was so bad I went to the urgent care clinic. I ended up being taken in ambulance to the ER as they said I was to unstable to let my husband drive me. Blood pressure would drop every time I sat up or stood up. Tachycardia resulted. I ended up staying the night at the hospital, and they could not figure out what it was. Had all the tests, stress, 2 d echo and a cortosyn simulation test because my sodium levels were 1 lower than low normal after a bag of saline was given to me.
All the tests turned out normal. The cardiologist said it is probably pots and put me on a high sodium diet and told me to drink lots of liquids. I am also supposed to take baby aspirin.
I cant believe I am unlucky enough to have two rare diagnoses. Could the heart rate issue be part of epilepsy, or a symptom of the angioma, or a side effect of the keppra? I have always had low blood pressure, and was glad because I thought it would lower the risk of an angioma bleed. (Not as low as it was getting after I started taking the keppra.) Not only that, but supposedly blood thinners like aspirin supposedly increase the risk of a bleed. The high salt diet has helped a bit. But how high can/should my blood pressure be before there is risk of another bleed. In the last few weeks or so, the left side of my face has started getting numb. It only happens periodically. Can you please help me?
My 16 year old son has had epeilepsy for 4 years uncontrolled, and then seizures worsened almost 2 years ago with exercise, had a cardiac workup and he does have neurocardiogenic syncope, which he is on florinef and attenolol for. We just recently went to Mayo clinic in Fl for second opinion, because he still is uncontrolled with these petite mal seizures. He did have an abnormal EEG, and a positive tilt table study, so he has both. The neuro doc says the syncope does not cause his seizures, but does directly effect his epilepsy....but we are considering surgery for his epilepsy, if he is a candidate, but I do wonder if these are somewhat related, and if we can get the seizures stopped, maybe his autonomic nervous system will be able to communicate better??????
Also did forget to tell you. My son got incredibly worse 3 weeks after we started Keppra. It did I feel make his syncope worse, so he was having gran mal 4-5 times a week mixed with epicsodes of LOC. His neuro doc at that time didn't think it was the med....I am a nurse, so later during the summer weaned him off and he immediatly got better, no more gran mal with exercise......so now the doctor believes that it was making him worse....
Thank you for answering this post. I have felt so alone. The combination of the two seems to be quite rare. I had another gran mal two nights ago. I still feel not quite there mentally and physically. I have been trying to talk to the doc about the drugs, like you they say....Keppra cant do that. But then, according to the PA at his office, none of my symptoms which started after starting keppra are side effects of the keppra. I wish I knew how to wean myself off. I hear its dangerous to do it without knowing how. And, to be honest, after having 3 seizures in the last three months (more than I had in the previous 5 years combined.....I am a bit paranoid about being off of any drug. Good luck with your son and the surgery. I am thinking about you.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.